From Holland, Michigan, USA:
My son is almost nine and was diagnosed with type one diabetes in December 2002. For the past week, he has been having many lows at night. I will fix the low with chocolate milk and have even tried using cornstarch in it. He will come up to the 80 to 100 mg/dl [4.4 to 5.6 mmol/L] range and an hour or two later he will be back down to the 40 to 50 mg/dl [2.2 to 2.8 mmol/L] range. He is always very active and loves to play outside no matter what the weather is. I have been reducing his insulin both in the morning with breakfast and at dinner time. Last night he only had one and a half units of NovoLog, no NPH, and still went low. His morning dose is two to three units of NovoLog and 17 NPH. He was taking 20 units of NPH in the morning and two units of NPH at night a couple weeks ago. I am concerned about his liver maybe not working properly. He doesn't seem to be rebounding from lows. This has only been happening since last Saturday, and it is now the weekend again and I won't be able to talk to our regular endocrinologist until Monday. I thought for sure that last night, with not giving him any NPH, he would be okay through the night. I am going to be contacting his doctor on Monday about this, but wanted to try to get an opinion before then.
I would doubt this is a liver problem, especially is your son is otherwise well. You are wise to contact his regular endocrinologist. This may simply reflect some increased activity with improvement in the weather. If your son has been dosing himself with insulin, you may want to take over to be certain there hasn't been a little mix up in dosing.
Unexpected enhanced sensitivity can occur in type 1 patients who have developed autoimmune thyroid disease, autoimmune adrenal insufficiency, and celiac disease, which also seems to have an autoimmune basis, all mechanisms similar to the cause of the diabetes. Your doctor may wish to assess for them.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.